Azpitarte, F, Gallegos, JV and Yalonetzky, G orcid.org/0000-0003-2438-0223 (2020) On the Robustness of Multidimensional Counting Poverty Orderings. The Journal of Economic Inequality, 18 (3). pp. 339-364. ISSN 1569-1721
Abstract
Counting poverty measures have gained prominence in the analysis of multidimensional poverty in recent decades. Poverty orderings based on these measures typically depend on methodological choices regarding individual poverty functions, poverty cut-offs, and dimensional weights whose impact on poverty rankings is often not well understood. In this paper we propose new dominance conditions that allow the analyst to evaluate the robustness of poverty comparisons to those choices. These conditions provide an approach to evaluating the sensitivity of poverty orderings superior to the common approach of considering a restricted and arbitrary set of indices, cut-offs, and weights. The new criteria apply to a broad class of counting poverty measures widely used in empirical analysis of poverty in developed and developing countries including the multidimensional headcount and the adjusted headcount ratios. We illustrate these methods with an application to time-trends in poverty in Australia and cross-regional poverty in Peru. Our results highlight the potentially large sensitivity of poverty orderings based on counting measures and the importance of evaluating the robustness of results when performing poverty comparisons across time and regions.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © The Author(s) 2020. This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommonshorg/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. |
Keywords: | Multidimensional poverty; Counting measures; Dominance conditions |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Business (Leeds) > Economics Division (LUBS) (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 07 Nov 2019 12:33 |
Last Modified: | 30 May 2023 22:34 |
Status: | Published |
Publisher: | Springer Nature |
Identification Number: | 10.1007/s10888-019-09435-5 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:153184 |
Download
Filename: Azpitarte2020_Article_OnTheRobustnessOfMultidimensio.pdf
Licence: CC-BY 4.0